Antidepressants can cause ‘emotional blunting’, study shows
Posted on the 23rd January 2023
The dulling of both positive and negative emotions has been identified as a side effect of widely used antidepressants.
The University of Cambridge study revealed that healthy volunteers became less responsive to positive and negative feedback after taking a selective serotonin reuptake inhibitor (SSRI) drug for three weeks.
The ‘blunting’ of negative emotions could be part of how the drugs help people recover from depression, but could also explain a common side effect that sees around half of those involved experiencing similar feelings towards positive situations.
The work’s senior author, Prof Barbara Sahakian of the University of Cambridge, said: “In a way, this may be in part how they work. They take away some of the emotional pain that people who experience depression feel, but unfortunately it seems that they also take away some of the enjoyment.”
The latest work suggests that the drug alone can produce emotional blunting. In the study, published in the journal Neuropsychopharmacology, 66 volunteers were given either the SSRI drug, escitalopram, or a placebo for at least 21 days before doing a set of cognitive tests.
In nearly all tests, including those assessing attention and memory, the drug made no difference.
However, people taking the SSRI were less responsive to reinforcement learning, which requires people to respond to positive or negative feedback.
Participants were shown two options on a screen, A and B. Selecting A would result in a reward four in five times, while B was only rewarded one in five times.
After a few turns, people learn to select A. Every so often, the probabilities were switched, and the participant was required to learn the new rule. The SSRI group was, on average, significantly slower to respond to these changes in feedback.
According to the NHS, more than 8.3 million patients in England received an antidepressant drug in 2021-22. SSRIs are among the most widely used, and are effective for the majority of patients.
Some people on the medication report feeling emotionally dull or no longer finding things as pleasurable, with one study suggesting this applied to 40-60 per cent of people taking the drug. However, it has been unclear whether this symptom is a drug side effect or a symptom of depression.